Idaho, 2009

Damaging Wind and Heavy Rain in Idaho, June 5, 2009

June 5, 2009 · NWS MSO · 2 events in 1 county or zone

A severe thunderstorm produced strong gusty winds that blew down numerous trees near Syringa blocking Highway 12. Heavy rain also brought a 600 pound rock onto Highway 12 near Lowell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A severe thunderstorm produced strong gusty winds that blew down numerous trees near Syringa blocking Highway 12. Heavy rain also brought a 600 pound rock onto Highway 12 near Lowell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 5, 12:16 PM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 12:16 PM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT FRI JUN 5 2009

...SIGNIFICANT PRECIPITATION EXPECTED IN SOUTHCENTRAL IDAHO AND
SOUTHWEST MONTANA THIS AFTERNOON THROUGH TONIGHT...

...MUCH COLDER TEMPERATURES TO MOVE INTO THE NORTHERN ROCKIES SATURDAY...

.DISCUSSION...COMPLEX PATTERN TODAY AND SATURDAY WITH A VARIETY
OF WEATHER EXPECTED ACROSS THE NORTHERN ROCKIES. SHOWERS AND
THUNDERSTORMS ARE BEGINNING TO DEVELOP IN SOUTH CENTRAL IDAHO AND
SOUTHWEST AND WEST CENTRAL MONTANA. THE BEST CONVERGENCE ZONE FOR
NUMEROUS SHOWERS LIES ACROSS SOUTHCENTRAL IDAHO THROUGH SOUTHWEST
MONTANA. THIS BOUNDARY WILL REMAIN OVER THIS AREA THROUGH MUCH OF
SATURDAY BEFORE BEING PUSHED SOUTH. THUS SIGNIFICANT RAINFALL IS
POSSIBLE IN THESE AREAS.

A PRETTY JUICY ATMOSPHERE WITH LITTLE SUPPORT FROM WINDS ALOFT
WILL PRODUCE SLOW MOVING STORMS THROUGH THIS EVENING...THUS
STRONG THUNDERSTORMS TODAY COULD PRODUCE HEAVY RAIN. BURNED AREAS
AND REGIONS IN STEEP TERRAIN COULD SEE SOME LOCALIZED FLASH
FLOODING THROUGH LATER THIS EVENING. FLASH FLOOD WATCH IS IN
EFFECT UNTIL MIDNIGHT TONIGHT.

AT THE SAME TIME A STRONG LOW PRESSURE SYSTEM IS FAST APPROACHING
NORTHWEST MONTANA. TIGHTENING PRESSURE GRADIENTS WILL BE FAVORABLE
FOR INCREASING AND GUSTY NORTHEAST WINDS LATE THIS AFTERNOON
THROUGH MUCH OF SATURDAY. THE SYSTEM IS A LITTLE SLOWER THAN
PREVIOUSLY FORECAST THUS THE COLDER AIR IS NOT EXPECTED TO FULLY
CROSS THE DIVIDE UNTIL LATE TONIGHT AND SATURDAY. AS IT DOES
INSTABILITY AND MOISTURE WILL INCREASE AND PRODUCE RAIN AND HIGHER
ELEVATED SNOW SHOWERS. THERE IS POTENTIAL FOR AN INCH OR TWO OF
SNOW OVER MARIAS PASS BUT GIVEN TIMING OF COLDER AIR THERE IS
STILL SOME UNCERTAINTY ON THIS SOLUTION.

SATURDAY AND SATURDAY NIGHT THE UPPER LOW WILL MOVE INTO MUCH OF
WESTERN MONTANA AND GREATLY INFLUENCE THE AREA WITH MUCH COOLER
TEMPERATURES AND WIDESPREAD PRECIPITATION.

SUNDAY THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE CIRCULATION
OVER SOUTHERN CANADA WILL AFFECT THE REGION SATURDAY THROUGH
THURSDAY. WITH ANOTHER LOW MOVING IN FROM CALIFORNIA ON FRIDAY AS
THE CANADIAN LOW MOVES OFF TO THE EAST. THESE AREAS OF LOW PRESSURE
WILL KEEP WESTERN MONTANA AND NORTH CENTRAL IDAHO UNDER A RATHER
MOIST AND COOL WEATHER PATTERN. THERE WILL BE THE POSSIBILITY OF
SOME SHOWERS EACH DAY...WITH AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...CONVECTIVE ACTIVITY HAS BEGUN TO FIRE ACROSS
SOUTHWEST MONTANA AND SOUTH CENTRAL IDAHO IN A MOIST AND UNSTABLE
ATMOSPHERE. WITH LIGHT STEERING WINDS...THUNDERSTORMS WILL BE
SLOW-MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL. PONDING WATER ON RUNWAY AND TERMINAL SURFACES COULD BE
POSSIBLE WITH THE HEAVIEST SHOWERS IMPACTING KSMN...KBTM. IN
ADDITION TO CONVECTION IN THE SOUTH...A LOW PRESSURE CENTER WILL
BEGIN TO DIVE OUT OF CANADA AND BRING STRONG GUSTY NORTHEAST WINDS
TO WESTERN MONTANA...IMPACTING KGPI AND KMSO THIS EVENING. THE
STRONGEST WINDS GUSTS ARE EXPECTED OVERNIGHT THROUGH SATURDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....KOLATA
AVIATION...NOLTE
Hazardous weather outlook, Jun 5, 11:53 AM PST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT FRI JUN 5 2009

IDZ006>010-061200-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-
153 PM MDT FRI JUN 5 2009 /1253 PM PDT FRI JUN 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY
RAIN. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL
STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS
AND IN STEEP TERRAIN.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY
RAIN IS ANTICIPATED DURING SATURDAY AFTERNOON AND EVENING ACROSS
THE AREA. LOCALLIZED HEAVY RAIN MAY BE CAPABLE OF PRODUCING SMALL
STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS
AND IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ002-061200-
WEST GLACIER REGION-
153 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTH TO EAST WINDS WILL BE DEVELOPING THIS EVENING AS COLDER
AIR MOVES OVER THE CONTINENTAL DIVIDE. WINDS GUSTS UP TO 30 MPH
ARE POSSIBLE. SNOW SHOWERS WILL BE DEVELOPING OVER THE HIGHER TERRAIN
ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UPSLOPE SNOW IS EXPECTED ON THE EAST SIDE OF THE CONTINENTAL
DIVIDE WITH LIGHT SNOW ACCUMULATIONS POSSIBLE ABOVE 5000 FEET IN
GLACIER NATIONAL PARK. THE COMBINATION OF GUSTY WINDS AND SNOW
MAY CAUSE BLOWING SNOW AND REDUCED VISIBILITY OVER MARIAS PASS
SATURDAY THROUGH SUNDAY MORNING BEFORE DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-061200-
BUTTE/BLACKFOOT REGION-
153 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY
RAIN. LOCALLY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING
POTENTIAL IN SMALL STREAMS NEAR ANACONDA AND THE URBAN AREA OF
BUTTE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY
RAIN IS ANTICIPATED SATURDAY AFTERNOON WHICH MAY CAUSE LOCALIZED
FLOODING POTENTIAL IMPACTING SMALL STREAMS NEAR ANACONDA AND THE
BUTTE AREA. COLDER AIR WILL MOVE INTO THE AREA SATURDAY NIGHT
WITH LIGHT SNOW ACCUMULATIONS POSSIBLE OVER HIGHER TERRAIN AND
OVER MCDONALD AND HOMESTAKE PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 5, 3:18 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
518 PM MDT FRI JUN 5 2009

IDZ005>007-060000-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN
CLEARWATER MOUNTAINS-
418 PM PDT FRI JUN 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER AND
NORTHERN IDAHO COUNTIES UNTIL 500 PM PDT...

AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS AFFECTING 5 MILES WEST OF
WEIPPE...OR 11 MILES NORTH OF KAMIAH...AND THE CITY OF OROFINO.

HAIL ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN...AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EAST KAMIAH...
KOOSKIA...LOWELL...GREER...WOODLAND...PARDEE...GLENWOOD...WINONA...
STITES...SYRINGA AND CLEARWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4665 11629 4635 11545 4591 11565 4615 11620
      4622 11603 4628 11613 4639 11619 4640 11630
      4654 11639
TIME...MOT...LOC 2316Z 011DEG 7KT 4639 11604

ALLEGRETTO

The radar

The Missoula radar (KMSX), 161 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Idaho

When
June 5, 3:54 PM PST to 3:57 PM PST
Where
Idaho County, 2.02 mi WSW of Lowell
Reported by
Law Enforcement
Coordinates
46.137, -115.638

Heavy rain produced rock and debris slides onto Highway 12 near Lowell. An estimated 600 pound rock rolled onto Highway 12 west of Lowell.

Thunderstorm Wind, Idaho

When
June 5, 4:00 PM PST to 4:10 PM PST
Where
Idaho County, 3.54 mi SW of Syringa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.120, -115.780

Trees were blown down from a severe thunderstorm blocking Highway 12 near milepost 86.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171796, 171790.